Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 309, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 1, 2004, 12:02 AM CDT for Calhoun County, Sac County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2004, 12:02 AM CDT (05:02 UTC)
- Expired
- Aug 1, 2004, 12:50 AM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 12:48 AM CDT | TSTM WND GST 60 | Lake City, IA | CALHOUN COUNTY SHERIFF REPORTED 60 MPH WIND GUST WHILE IN LAKE CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1429 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 010502 SVRDMX IAC025-161-010550- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1201 AM CDT SUN AUG 1 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN WEST CENTRAL IOWA SAC COUNTY IN WEST CENTRAL IOWA * UNTIL 1250 AM CDT * AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM POMEROY TO SCHALLER...OR FROM 23 MILES WEST OF FORT DODGE TO 45 MILES SOUTH OF SPENCER...MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR SCHALLER AROUND 1205 AM CDT... NEAR MANSON AROUND 1210 AM CDT... NEAR EARLY AROUND 1215 AM CDT... NEAR JOLLEY AROUND 1220 AM CDT... NEAR SAC CITY AROUND 1225 AM CDT AND NEAR ODEBOLT AROUND 1230 AM CDT. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. WINDS TO 53 MPH WERE OBSERVED IN STORM LAKE AT 1144 PM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4256 9448 4256 9538 4223 9530 4222 9441 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 10:00 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 31, 10:00 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1000 PM CDT SAT JUL 31 2004 .SHORT TERM...(TONIGHT-TUE NIGHT) UPDATED ZONES OUT TO REFLECT THE EXPIRATION OF THE TOR WATCH AND THE SVR THAT REPLACES IT. THE FRONT HAS LIFTED INTO MN AND THE BEST MSTR CONVERGENCE AND THETA-E ADVECTION FM SW MN INTO ECEN MN. FNT MAY SAG INTO NRN IA BUT RUC HAS PEGGED THIS SO FAR AND IT CONTINUES TO SUGGEST CONVECTION IN MN WITH SOME DRIBBLING INTO IA AFT 08Z. CURRENT CONVECTION THAT WAS OVER SW MN DROPPING S AS SUGGESTED BY THE CORFIDI VECTORS. THIS SHOULD REMAIN OUT OF OUR CWA AND I AM NOT EXPECTING TO SEE MUCH. SOME DEVELOPMENT SHOULD OCCUR WITH THE LLJ BUT WE WILL SEE WHERE THAT OCCURS. NO CHANGES MADE TO ANY OTHER PARAMETERS EXCEPT LOWER POPS SOUTH AND RAISE TEMPS A DEGREE OR SO. .DMX WATCHES/WARNINGS/ADVISORIES...NONE && FAB
Hazardous weather outlook, Jul 31, 10:18 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1018 PM CDT SAT JUL 31 2004 IAZ004>007-015>017-023-024-011100- CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS- WINNEBAGO-WORTH- 1018 PM CDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... GENERALLY NORTH OF U.S. HIGHWAY 20. .DAY ONE...TONIGHT THUNDERSTORMS IN NORTHWEST IOWA WILL GRADUALLY SINK TO THE SOUTH OR SOUTHEAST OVERNIGHT. SOME STORMS MAY PRODUCE LARGE HAIL ESPECIALLY ALONG AND NORTH OF HIGHWAY 20. STRONG WIND GUSTS TO 60 MPH ARE ALSO POSSIBLE WITH A FEW STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE SEVERAL PERIODS OF THUNDERSTORM CHANCES THROUGH FRIDAY. THE HIGHEST RISK OF SEVERE THUNDERSTORMS WILL BE LATE SUNDAY AFTERNOON AND EVENING...AND AGAIN MONDAY NIGHT...MAINLY OVER AREAS NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. IAZ025>028-033>039-044>050-057>062-011100- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD- DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER- MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WRIGHT- 1018 PM CDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... GENERALLY SOUTH OF U.S. HIGHWAY 20 TO INTERSTATE 80. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY PUSH INTO CENTRAL IOWA BETWEEN HIGHWAY 20 TO INTERSTATE 80 AFTER MIDNIGHT. A FEW STORMS MAY PRODUCE LARGE HAIL AND STRONG WIND BUT THE STORMS SHOULD STAY BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE SEVERAL PERIODS OF THUNDERSTORM CHANCES THROUGH FRIDAY. THE HIGHEST RISK OF SEVERE THUNDERSTORMS WILL BE LATE SUNDAY AFTERNOON AND EVENING...AND AGAIN MONDAY NIGHT...MAINLY OVER AREAS NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT BUT MAY BE REQUIRED SUNDAY AFTERNOON AND EVENING. IAZ070>075-081>086-092>097-011100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON- MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 1018 PM CDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... GENERALLY SOUTH INTERSTATE 80. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE SEVERAL PERIODS OF THUNDERSTORM CHANCES THROUGH FRIDAY. THE HIGHEST RISK OF SEVERE THUNDERSTORMS WILL BE LATE SUNDAY AFTERNOON AND EVENING...AND AGAIN MONDAY NIGHT...MAINLY OVER AREAS NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON SUNDAY AFTERNOON AND EVENING. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:28 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 47 min |
| Aug 1, 1:58 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 47 min |
| Aug 1, 1:49 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 41 min |
| Aug 1, 3:22 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 38 min |
| Aug 1, 3:59 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.